Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter October 3, 2017

Parabolic conformally symplectic structures I; definition and distinguished connections

  • Andreas Čap ORCID logo EMAIL logo and Tomáš Salač ORCID logo
From the journal Forum Mathematicum


We introduce a class of first order G-structures, each of which has an underlying almost conformally symplectic structure. There is one such structure for each real simple Lie algebra which is not of type Cn and admits a contact grading. We show that a structure of each of these types on a smooth manifold M determines a canonical compatible linear connection on the tangent bundle TM. This connection is characterized by a normalization condition on its torsion. The algebraic background for this result is proved using Kostant’s theorem on Lie algebra cohomology. For each type, we give an explicit description of both the geometric structure and the normalization condition. In particular, the torsion of the canonical connection naturally splits into two components, one of which is exactly the obstruction to the underlying structure being conformally symplectic. This article is the first in a series aiming at a construction of differential complexes naturally associated to these geometric structures.

Communicated by Anna Wienhard

Funding source: Austrian Science Fund

Award Identifier / Grant number: P23244-N13

Award Identifier / Grant number: P27072-N25

Funding statement: Support by projects P23244-N13 (both authors) and P27072-N25 (first author) of the Austrian Science Fund (FWF) is gratefully acknowledged.


[1] R. L. Bryant, Bochner–Kähler metrics, J. Amer. Math. Soc. 14 (2001), no. 3, 623–715. 10.1090/S0894-0347-01-00366-6Search in Google Scholar

[2] M. Cahen and L. J. Schwachhöfer, Special symplectic connections, J. Differential Geom. 83 (2009), no. 2, 229–271. 10.4310/jdg/1261495331Search in Google Scholar

[3] D. M. J. Calderbank and T. Diemer, Differential invariants and curved Bernstein–Gelfand–Gelfand sequences, J. Reine Angew. Math. 537 (2001), 67–103. 10.1515/crll.2001.059Search in Google Scholar

[4] A. Čap and T. Salač, Pushing down the Rumin complex to conformally symplectic quotients, Differential Geom. Appl. 35 (2014), 255–265. 10.1016/j.difgeo.2014.05.004Search in Google Scholar

[5] A. Čap and T. Salač, Parabolic conformally symplectic structures II; parabolic contactification, preprint (2016), 10.1007/s10231-017-0719-3Search in Google Scholar

[6] A. Čap and T. Salač, Parabolic conformally symplectic structures III; invariant differential operators and complexes, preprint (2017), Search in Google Scholar

[7] A. Čap and J. Slovák, Parabolic Geometries. I. Background and General Theory, Math. Surveys Monogr. 154, American Mathematical Society, Providence, 2009. 10.1090/surv/154Search in Google Scholar

[8] A. Čap and J. Slovák, and V. Souček, Bernstein–Gelfand–Gelfand sequences, Ann. of Math. (2) 154 (2001), no. 1, 97–113. 10.2307/3062111Search in Google Scholar

[9] M. Eastwood and H. Goldschmidt, Zero-energy fields on complex projective space, J. Differential Geom. 94 (2013), no. 1, 129–157. 10.4310/jdg/1361889063Search in Google Scholar

[10] M. Eastwood and J. Slovák, Conformally Fedosov manifolds, preprint (2012), 10.1016/j.aim.2019.04.004Search in Google Scholar

[11] A. Gray and L. M. Hervella, The sixteen classes of almost Hermitian manifolds and their linear invariants, Ann. Mat. Pura Appl. (4) 123 (1980), 35–58. 10.1007/BF01796539Search in Google Scholar

[12] B. Kostant, Lie algebra cohomology and the generalized Borel–Weil theorem, Ann. of Math. (2) 74 (1961), 329–387. 10.2307/1970237Search in Google Scholar

[13] S. Merkulov and L. Schwachhöfer, Classification of irreducible holonomies of torsion-free affine connections, Ann. of Math. (2) 150 (1999), no. 1, 77–149. 10.2307/121098Search in Google Scholar

[14] S. Sternberg, Lectures on Differential Geometry, Prentice-Hall, Englewood Cliffs, 1964. Search in Google Scholar

Received: 2017-1-27
Revised: 2017-9-5
Published Online: 2017-10-3
Published in Print: 2018-5-1

© 2018 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 28.3.2023 from
Scroll Up Arrow